Signs of Fentanyl Overdose
Author: CornerstoneSoCal
Published: November 17, 2022
Signs of Fentanyl Overdose

Without treatment, a person who abuses the drug Fentanyl or its derivatives faces a range of adverse consequences. Overdose is one of them, and even a fraction of this potent drug could lead to it.

What Is Fentanyl?

Fentanyl is a synthetic opioid, which has two different forms: pharmaceutical fentanyl and illicitly manufactured fentanyl. The National Institute on Drug Abuse says that this synthetic opioid has a potency that is 50 to 100 times stronger than morphine.

Opioid receptors are found in areas of the brain that control emotions and pain. Fentanyl works by attaching to these receptors, causing the effects of extreme happiness, euphoria and relaxation, pain relief, and sedation. But it can also cause confusion, drowsiness, nausea and vomiting, respiratory depression, coma, and death.

Pharmaceutical fentanyl is prescribed medication for the treatment of severe pain, such as advanced-stage cancer or pain after surgery. Fentanyl prescribed by a doctor may be given as a patch that is placed on a person's skin, as an injection, or as a lozenge. Even though many overdose deaths do involve prescription-opioid medication, the most recent cases of fentanyl-related overdoses are associated with illegally manufactured fentanyl, distributed through drug markets.

Illegally manufactured fentanyl is made in labs and is available in liquid or powder form. It can be dropped onto blotter paper, put in nasal sprays or eye droppers, or made into small candies or pill forms so that it has the appearance of other prescription opioids. It is also commonly mixed with other drugs, such as methamphetamine, cocaine, or heroin.

The many illicit drugs that are now laced with stronger opioids like fentanyl are extremely dangerous, as these combinations amplify the already potent toxicity of fentanyl. It is especially dangerous as a person may not know the illicit drugs they are taking contains fentanyl, nor do they know how much of it is in there. They may underestimate the dose of fentanyl and easily suffer an overdose.

Fentanyl Overdose

Fentanyl Overdose

Fentanyl is included in the group of synthetic opioids that are now the most common drugs involved in drug overdose deaths in the US. Even though fentanyl overdoses appear similar to other opioid overdoses, there are some cases of exception.

An overdose caused by fentanyl can occur at a much quicker rate than heroin for example. It could be within seconds. In some cases, seizures, cardiac events, and lung injury occur, but in an overdose, the major cause of death is usually respiratory depression. A recent study revealed that the drug stops a person's breathing before other noticeable changes and before they lose consciousness.

Fentanyl and fentanyl analogs are the most common drugs and primary drivers in many overdose deaths, including cocaine, methamphetamine, and opioid overdoses.

Signs and Symptoms of Overdose

An opioid overdose has three main symptoms that combined is known as the Opioid Triad. These include pinpoint pupils, respiratory depression, and unconsciousness.

Other symptoms of fentanyl or opioid overdose include:

  • Being awake but unable to talk
  • Having a limp or unresponsive body
  • A pale face, or clammy, grayish, or bluish-purple skin
  • Blue lips and fingernails
  • Slow, erratic, or no pulse
  • Making deep, slow snoring, gurgling or choking sounds
  • Vomiting
  • Very shallow, slow, or irregular breathing, or no breathing at all

How Can an Overdose Be Treated?

If an overdose is suspected, it is best to act fast. Call 911 immediately and report a drug overdose with the street address and location of the victim. It may help to send someone to wait for the ambulance and guide the technicians to the victim.

Since breathing is one of the most important elements of an overdose, check the person's breathing and administer rescue breathing by pinching their nose and blowing into their mouth. If a person has resumed breathing, lay them on their side. The best solution is to then administer Naloxone (Narcan), an opioid antagonist.

Naloxone can treat an overdose by binding to opioid receptors, and blocking the effects of an opioid drug if administered right away. But because fentanyl is stronger than other opioid drugs, it may require multiple doses of naloxone to counteract the overdose.

Treatment Help

Treatment Help

As fentanyl is laced in so many drugs and is equally potent on its own, treatment help for substance abuse or substance use disorder is the best way of preventing an overdose. If you or a loved one is struggling with substance abuse or addiction or has suffered a fentanyl overdose, Cornerstone can help.

We understand that an individualized approach is crucial to a successful recovery, which is why we offer the most comprehensive addiction treatment programs that can be tailored to meet your needs. Cornerstone provides an enriching rehab experience that aims to heal your entire person, which is why we consider your physical, mental, and emotional needs when designing a treatment program.

The caring and compassionate staff at Cornerstone will support you from detox, through primary rehabilitation, and to our extended aftercare program, so that you may have a solid foundation to fully heal.